Adverse Events Associated With Common Therapy Regimens for Moderate-to-Severe Crohn's Disease


    loading  Checking for direct PDF access through Ovid

Abstract

OBJECTIVES:We sought to determine whether treatment with steroids, immunosuppressives (ISs), and anti-tumor necrosis factor (TNF) agents is associated with an increased risk of adverse events in patients with Crohn's disease (CD).METHODS:This study analyzed claims from patients with CD and controls without CD from the United States with private insurance (2002-2005). Patients were classified by treatment with steroids, ISs, anti-TNF agents, combinations of two or three, and none of these medications. Follow-up adverse events in patients with CD and controls were compared across different treatment categories and are presented as hazard ratios (HRs) and 95% confidence intervals (CIs). Within the CD patients, a subset analysis examined the relationship between therapies and outcomes.RESULTS:A total of 22,310 patients with CD (8,581 longitudinal cohort cases) and 111,550 controls were identified. Compared with the controls, CD patients had higher rate ratios for all pre-specified events. Within the CD patient population subgroup, monotherapy with steroids, ISs, or anti-TNF agents was associated with an increased risk of tuberculosis (TB) (HR 2.7; 95% CI, 1.0-7.3), candidiasis (HR 2.7; 95% CI, 1.8-4.0), herpes zoster (HR 1.7; 95% CI, 1.0-2.7), sepsis (HR 1.3; 95% CI, 1.1-1.5), demyelinating conditions (HR 3.2; 95% CI, 1.5-6.9), and cervical dysplasia (HR 1.5; 95% CI, 1.2-2.0) as compared with patients not receiving these medications. The use of two or three of these medications further increased these risks: TB (HR 7.4; 95% CI, 2.1-26.3), candidiasis (HR 3.8; 95% CI, 2.0-7.6), herpes zoster (HR 3.7; 95% CI, 1.8-7.5), sepsis (HR 1.6; 95% CI, 1.2-2.1), and cervical dysplasia (HR 1.8; 95% CI, 1.1-3.0).CONCLUSIONS:Treatment with steroids, ISs, or anti-TNF agents singly and in combination in patients with CD is associated with increased risks of infection, demyelinating disorders, and cervical dysplasia.Am J Gastroenterol 2009; 104:2524-2533; doi: 10.1038/ajg.2009.322; published online 16 June 2009

    loading  Loading Related Articles